Wyoming, 2016

Hail and Damaging Winds in Wyoming, June 13, 2016

June 13, 2016 · NWS UNR · 4 events in 2 counties and zones

A severe thunderstorm moved from southern Campbell County into western Crook County before weakening. It produced wind gusts over 70 mph and some large hail in a few locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm moved from southern Campbell County into western Crook County before weakening. It produced wind gusts over 70 mph and some large hail in a few locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 13, 10:32 AM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 13, 10:32 AM MST, 1 hour 33 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1132 AM MDT MON JUN 13 2016

.UPDATE...
Issued at 901 AM MDT Mon Jun 13 2016

15z surface analysis has weak high moving east of the CWA across
the eastern Dakotas with return flow beginning ahead of trough
across central MT into central WY. Water vapour showed 80kt jet
streak and associated shortwave heading from the four corners
area into WY. Ahead of this wave southeast boundary layer flow
will increase as surface low develops along trough in eastern WY.
As jet streak approaches, hodographs lengthen with 0-6km bulk
shear forecast from 20-25m/s. SBCAPE increases to 1-2KJ/kg along
boundary. Most CAMs show convective initiation early this
afternoon with activity already percolating over southwest WY. If
these parameters do come together as forecast, should see active
to severe thunderstorms develop over northeast WY early this
afternoon and then spread/congeal into some sort of mesoscale
convective system as it traverses the rest of the CWA through this
evening. Large hail and damaging winds possible with a small
tornado threat for surface based supercells in northeast WY/far
western SD during peak insolation.

Forecast updated to account for latest timing and trends. We'll be
launching a special 18z sounding to sample the pre-convective
environment in higher detail.

&&

.SHORT TERM...(Today Through Tuesday Night)
Issued at 310 AM MDT Mon Jun 13 2016

Current surface analysis shows slow moving cold front from
western MN to eastern NE to western KS. Weak high pressure is in
place over western ND. Upper level analysis shows broad ridge over
midwest into the Great Lakes region. A shortwave trough over the
desert southwest is beginning to move east-northeast toward the
four corners region. Southwest flow ahead of the trough continues
to bring numerous disturbances across the central and northern
Rockies and into the Great Plains. Local radar showing the most
significant activity continuing to track east across portions of
southwest into south central SD early this morning. Some areas
from northeast WY to far southwest SD received a half inch to over
1 inch of rain overnight. This activity will continue to gradually
taper off early this morning. Elsewhere over the region, activity
has become rather isolated and relatively light early this
morning. Temps are mostly in the mid 50s to mid 60s with light
winds.

Active weather pattern for early this week as the trough over the
southwest states tracks quickly across the southern Rockies and into
the plains later today into Tuesday. Chances for showers and
thunderstorms will be rather widespread later today into Tuesday.
The better chances for pcpn and most significant rainfall totals
will generally be from portions of southwest into central SD late
today into tonight as shortwave tracks closest to the these areas.
The threat for severe storms will be greatest from northeast WY to
southwest SD as southeasterly low level winds today pool the best
moisture and instability over these areas this afternoon ahead of
low pressure and frontal boundary to the west. Rather steep midlevel
lapse rates are anticipated, along with SBCAPE values progged to
increase to 1000 to 1500 j/kg later this afternoon. There is some
concern that the threat may be diminished at least a bit in some
areas depending on cloud cover and and showers and storms that
develop earlier in the day. The main threats in the slight risk area
from northeast WY to portions of western SD will be large hail and
strong wind gusts, with an isolated tornado also possible,
especially over northeast WY. Some areas of heavy rainfall are also
likely, especially if an MCS develops into the evening hours. Latest
models suggest potential for this over portions of southwest into
south central SD in the evening. Activity should taper off from west
to east this evening into the overnight hours.

As shortwave trough moves over and east of the area Tuesday morning,
some showers and storms could develop during the heating of the day,
so will keep slight chance to chance pops for most areas, better
chances from the Black Hills eastward. Severe storm threat should be
east and southeast of the forecast area Tuesday afternoon. Most of
the activity should taper off or move east of the area by Tuesday
evening. Temperatures over the next couple of days will be near or
slightly above average, lower 70s to lower 80s.

.LONG TERM...(Wednesday Through Sunday)
Issued at 310 AM MDT Mon Jun 13 2016

Digging ne pac upper trough will spur downstream ridging over the
plains by mid week. This will support another round of hot weather
for the fa, esp by the end of the work week. Dry conds expected
through Thur. Upper level sw flow with weak subtle impulses will
return by Friday with diurnal convection possible. Stronger trough
and associated cold front will arrive in the sat time frame,
supporting chances for shra/ts across much of the northern plains,
best over northern areas where better large scale forcing and
moisture will be found. Fast westerly flow will settle over the
region Sunday with lingering shra/ts chances. Complicated upper
level flow by early next week per closed low/splitting upper
troughs indicated in the GFS and ECMWF (with very different flow
patterns progged) supports a low confidence forecast per pops
beyond Sunday. However, general flatter flow over the region is
progged in both models which supports seasonal/cooler conds.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1132 AM MDT Mon Jun 13 2016

Mainly VFR cigs/vis across the CWA with the exception of portions
of Western SD and the Black Hills where MVFR cigs persist. Daytime
heating should increase cloud bases to VFR conditions after
19-20z. Storms will start to fire off in Wyoming this afternoon
and move into Western SD by late afternoon. Some of the stronger
storms could create MVFR/IFR cigs/vis for a period of time.
Activity should push east of CWA after 09z.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

Update...Helgeson
SHORT TERM...26
LONG TERM...JC
AVIATION...McKemy
Hazardous weather outlook, Jun 13, 10:12 AM MST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1112 AM MDT MON JUN 13 2016

SDZ001-012-024>031-041-042-044-072>074-WYZ054>058-071-141300-
HARDING-BUTTE-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA-
BENNETT-STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
1112 AM MDT MON JUN 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...THE BLACK HILLS OF
SOUTH DAKOTA...AND NORTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP DURING THE
AFTERNOON AND EVENING HOURS AS AN UPPER LEVEL SYSTEM CROSSES THE
AREA.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EARLY EVENING...ESPECIALLY FROM 100 PM TO 900 PM. THE MAIN
THREATS FROM ANY SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND
DAMAGING WIND GUSTS. AN ISOLATED TORNADO IS POSSIBLE...ESPECIALLY
ACROSS NORTHEAST WYOMING AND OVER FAR WESTERN SOUTH DAKOTA NEAR
THE MONTANA BORDER.

LOCALLY HEAVY RAINFALL MAY OCCUR OVER SOUTHERN SOUTH
DAKOTA...ESPECIALLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA ON
TUESDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ002-013-014-032-043-046-047-049-141300-
PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH-HAAKON-JACKSON-MELLETTE-
TODD-TRIPP-
1112 AM MDT MON JUN 13 2016 /1212 PM CDT MON JUN 13 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...AND SOUTHWESTERN
SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR LATE THIS
AFTERNOON AND TONIGHT AS AN UPPER LEVEL SYSTEM CROSSES THE AREA.

A FEW STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE LATE THIS
AFTERNOON AND EVENING WITH HAIL AND GUSTY WINDS. HEAVY RAINFALL
IS LIKELY WITH SOME OF THESE STORMS THIS EVENING INTO THE
OVERNIGHT HOURS ACROSS SOUTHERN SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA ON
TUESDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jun 13, 11:51 AM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1251 PM MDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             10 WNW PINE TREE JUNCTI 43.68N 105.97W
06/13/2016  E0.25 INCH       CAMPBELL           WY   TRAINED SPOTTER

            HAIL COVERED GROUND

&&

MCKEMY
Local storm report, Jun 13, 12:03 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
103 PM MDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             8 S SAVAGETON           43.75N 105.79W
06/13/2016  E0.25 INCH       CAMPBELL           WY   TRAINED SPOTTER

&&

MCKEMY

The radar

The Rapid City radar (KUDX), 233 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
June 13, 12:05 PM MST to 12:15 PM MST
Where
Campbell County, 3.64 mi NE of Savageton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.900, -105.730

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Campbell

When
June 13, 12:30 PM MST to 12:35 PM MST
Where
Campbell County, 13.24 mi N of Wright
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
43.939, -105.445

Thunderstorm Wind, Crook

When
June 13, 1:17 PM MST
Where
Crook County, Moorcroft
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
44.260, -104.950

Hail, Crook

When
June 13, 2:00 PM MST to 2:30 PM MST
Where
Crook County, 1.63 mi WNW of Hulett
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.690, -104.630

The storm produced mostly small hail, with a few stones near golf ball size. The hail lasted 30 minutes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639478, 639481, 639492, 639495.